Dismiss Notice
You are browsing this site as a guest. It takes 2 minutes to CREATE AN ACCOUNT and less than 1 minute to LOGIN

Diabetes and blood sugar levels

Discussion in 'JF Doctor' started by Mtazamaji, Aug 23, 2010.

  1. Mtazamaji

    Mtazamaji JF-Expert Member

    #1
    Aug 23, 2010
    Joined: Feb 29, 2008
    Messages: 5,972
    Likes Received: 27
    Trophy Points: 0
    Hypoglycaemia

    A 'hypo' is when the blood sugar levels fall below normal. It's short for hypoglycaemia, which means low blood sugar.

    A hypo may occur:

    after an insulin injection
    after taking oral diabetes medication
    if a meal is missed or delayed
    after strenuous exercise
    if alcohol is drunk on an empty stomach
    The symptoms of a hypo vary from person to person. Mild hypo may cause:

    weakness
    dizziness
    sweating
    hunger
    shaking
    irritability
    mood swings
    A mild hypo can usually be treated with some form of sugar. Types of sugar to use during mild 'hypo':

    dextrose tablets (carry these if you have diabetes)
    three sugar lumps
    two teaspoons of sugar
    chocolate or sweet biscuits
    a sweet drink
    When the blood glucose level falls even lower, then the person may behave strangely and become confused (often mistakenly interpreted as drunkenness). Under these circumstances it may be easier and quicker to give sugar in liquid form, such as a sweet drink.

    In severe hypoglycaemia, the person loses consciousness. Under these circumstances an injection of glucagon is given, which temporarily raises the level of blood glucose. Once the person is conscious they can be given some sugar and a snack to prevent the hypo from recurring.

    People with diabetes and those close to them are taught to look out for signs that their sugar level may be low, and are advised to always have sugar tablets or another form of sugar available to raise the level quickly. This solves the problem quickly and prevents serious consequences.

    People with diabetes are advised to carry some form of identification saying that they have diabetes, so that people will realise their condition should they get into difficulty and need help.


    Hyperglycaemia

    Hyperglycaemia is when the blood glucose level is too high. When it's mildly raised then symptoms of uncontrolled diabetes occur, namely excessive thirst, passing urine frequently, tiredness, weakness and lethargy.

    If the blood glucose level becomes dangerously high then the person becomes dehydrated and may become comatose. This is a medical emergency that requires hospital treatment.

    source BBC - Health: Diabetes and blood sugar levels

    another detailed explanation of Hypoglycaemia can be foud @ http://www.medicinenet.com/hypoglycemia/article.htm
     
  2. m_kishuri

    m_kishuri JF-Expert Member

    #2
    Nov 13, 2010
    Joined: Jan 27, 2010
    Messages: 1,470
    Likes Received: 6
    Trophy Points: 135
    [​IMG]

    [​IMG]
    [​IMG]
     
Loading...